Erythema Nodosum on Thighs and Anterior Tibial Areas of a 36-Year-Old Woman

September 14, 2005
Joe Monroe, PA-C

An otherwise healthy 36-year-old woman complained of multiple tender, hot, bright red nodules of acute onset on her thighs and anterior tibial areas. Antibiotics had been given for a suspected infection, but the rash persisted.

An otherwise healthy 36-year-old woman complained of multiple tender, hot, bright red nodules of acute onset on her thighs and anterior tibial areas. Antibiotics had been given for a suspected infection, but the rash persisted.

The workup included a complete blood cell count, chemistry panel, anti-streptosylin O titer, measurement of serum angiotensin-converting enzyme, purified protein derivative skin test, and a chest film.

The findings failed to reveal the cause of the reactive erythema.

Joe Monroe, PA-C, of Tulsa, Okla, noted that the nodules were ill-defined and subcutaneous; no epidermal disturbance was seen. A biopsy-which must include subcutaneous fat-showed septal panniculitis, confirming the suspected diagnosis of erythema nodosum. Because this disease does not involve the epidermis, surface disturbances, such as ulceration, pointing, and drainage, do not occur.

Erythema nodosum can be triggered by a number of factors, including tuberculosis; sarcoidosis; and drugs, such as oral contraceptives.

However, as in this patient, erythema nodosum is often idiopathic. The disease affects women more commonly than men. The differential diagnosis includes insect bites; infection; superficial phlebitis; and erythema induratum, Weber-Christian disease, and other panniculitides.

Treatment generally consists of anti-inflammatory medications, such as ibuprofen, 800 mg tid, or indomethacin, 50 mg bid. Prednisone or saturated solution of potassium iodide can be used in more severe cases. Although erythema nodosum is usually self-limited, it may become chronic.

This patient's eruptions resolved without treatment in 1 month. The bright red nodules gave way to an ecchymotic, purpuric rash that gradually faded.

Related Content:

Infection